Alert archive / Oklahoma / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 93, NWS Amarillo, TX

May 15, 2017Texas County, Oklahoma

NWS Amarillo, TX issued this severe thunderstorm warning at May 15, 2017, 9:29 PM CDT for Texas County, Oklahoma. It was in force for 61 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 15, 2017, 9:29 PM CDT (02:29 UTC)
Expired
May 15, 2017, 10:30 PM CDT
In force
61 min
Issued by
NWS Amarillo, TX
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Texas County, OK

The radar

The Dodge City radar (KDDC), 145 km from the middle of the area, began a volume at 02:33 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 15, 9:52 PM CDTHAIL 1.752 Ne Hooker, OKGOLF BALL SIZE HAIL REPORTED.
May 15, 9:58 PM CDTHAIL 1.754 Ne Hooker, OK
May 15, 10:02 PM CDTHAIL 1.754 Sw Tyrone, OK

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 23 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 15, 3:44 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 2.5 hours before the alert went out and 150 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2017-05-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 923 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2017-05-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 117 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
923 J/kg
Mixed-layer CIN
-160 J/kg
Mixed-layer LCL
2385 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
117 m²/s²
0-3 km storm-relative helicity
181 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.4

Open this sounding in Storm Lab

The text

As transmitted.

465 
WUUS54 KAMA 160229
SVRAMA
OKC139-160330-
/O.NEW.KAMA.SV.W.0093.170516T0229Z-170516T0330Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Amarillo TX
929 PM CDT MON MAY 15 2017

The National Weather Service in Amarillo has issued a

* Severe Thunderstorm Warning for...
  Northeastern Texas County in the Panhandle of Oklahoma...

* Until 1030 PM CDT

* At 929 PM CDT, severe thunderstorms were located along a line
  extending from near Hough to near Optima, moving northeast at 35
  mph.

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Minor damage to roofs, siding, and trees is possible. 
           Hail damage to vehicles is expected. 

* Locations impacted include...
  Hooker, Tyrone, Optima and Hough. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with these storms, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3695 10095 3670 10129 3685 10163 3700 10150
      3700 10094
TIME...MOT...LOC 0229Z 223DEG 29KT 3688 10153 3680 10134 

HAIL...1.00IN
WIND...60MPH
 
$$

Beat
3 follow-up statements
034 
WWUS54 KAMA 160248
SVSAMA

Severe Weather Statement
National Weather Service Amarillo TX
948 PM CDT MON MAY 15 2017

OKC139-160330-
/O.CON.KAMA.SV.W.0093.000000T0000Z-170516T0330Z/
Texas OK-
948 PM CDT MON MAY 15 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1030 PM CDT
FOR NORTHEASTERN TEXAS COUNTY...

At 948 PM CDT, severe thunderstorms were located along a line
extending from 10 miles north of Optima to 3 miles southeast of
Hooker, moving northeast at 35 mph.

HAZARD...60 mph wind gusts and quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Minor damage to roofs, siding, and trees is possible. Hail 
         damage to vehicles is expected. 

Locations impacted include...
Hooker and Tyrone. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with these storms, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3675 10123 3678 10146 3700 10144 3700 10094
      3695 10095
TIME...MOT...LOC 0248Z 232DEG 30KT 3690 10136 3682 10117 

HAIL...1.00IN
WIND...60MPH
 
$$

Beat
666 
WWUS54 KAMA 160253
SVSAMA

Severe Weather Statement
National Weather Service Amarillo TX
953 PM CDT MON MAY 15 2017

OKC139-160330-
/O.CON.KAMA.SV.W.0093.000000T0000Z-170516T0330Z/
Texas OK-
953 PM CDT MON MAY 15 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1030 PM CDT
FOR NORTHEASTERN TEXAS COUNTY...

At 953 PM CDT, severe thunderstorms were located along a line
extending from 10 miles north of Optima to 3 miles southeast of
Hooker, moving northeast at 35 mph.

HAZARD...Golf ball size hail and 60 mph wind gusts. 

SOURCE...Trained weather spotters reporting accumulating golf ball 
         hail. 

IMPACT...Minor damage to roofs, siding, and trees is possible. 
         People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. Hail may 
         accumulate on roadways causing hazardous travel. 

Locations impacted include...
Hooker and Tyrone. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Continuous cloud to ground lightning is occurring with these storms.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.

Torrential rainfall is occurring with these storms, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3675 10123 3678 10146 3700 10144 3700 10094
      3695 10095
TIME...MOT...LOC 0253Z 223DEG 29KT 3691 10135 3683 10116 

HAIL...1.75IN
WIND...60MPH
 
$$

Beat
271 
WWUS54 KAMA 160316
SVSAMA

Severe Weather Statement
National Weather Service Amarillo TX
1016 PM CDT MON MAY 15 2017

OKC139-160330-
/O.CON.KAMA.SV.W.0093.000000T0000Z-170516T0330Z/
Texas OK-
1016 PM CDT MON MAY 15 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1030 PM CDT
FOR NORTHEASTERN TEXAS COUNTY...

At 1015 PM CDT, severe thunderstorms were located along a line
extending from 11 miles southwest of Woods to near Tyrone, moving
northeast at 35 mph.

HAZARD...60 mph wind gusts and quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Minor damage to roofs, siding, and trees is possible. Hail 
         damage to vehicles is expected. Hail may accumulate on 
         roadways causing hazardous travel. 

Locations impacted include...
Tyrone.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Continuous cloud to ground lightning is occurring with these storms.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.

Torrential rainfall is occurring with these storms, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3691 10101 3689 10117 3700 10126 3700 10094
      3695 10095
TIME...MOT...LOC 0315Z 223DEG 29KT 3703 10121 3695 10102 

HAIL...1.00IN
WIND...60MPH
 
$$

Beat

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 15, 6:12 PM CDT, 3 hours 17 minutes earlier.

Area forecast discussion, May 15, 6:12 PM CDT, 3 hours 17 minutes before
Area Forecast Discussion
National Weather Service Amarillo TX
612 PM CDT Mon May 15 2017

.AVIATION...
Showers and thunderstorms will be possible this evening until
around 03Z Tuesday mainly at the Guymon and Amarillo TAF sites.
The Dalhart TAF site will likely be west of the showers and
thunderstorms, although a stray shower is not out of the question.
Any storms at the Guymon and Amarillo TAF sites will be capable
of producing strong and erratic winds of up to 40 to 50 knots
along with MVFR visibilities. Otherwise, VFR conditions can be
expected at all three TAF sites through 00Z Wednesday. Southeast
to south winds 20 to 25 knots with gusts between 30 and 35 knots
will diminish to around 15 knots after 04Z to 08Z Tuesday and then
become southwest 20 to 25 knots with gusts between 30 and 35
knots after 16Z to 19Z Tuesday.

Schneider

&&

.PREV DISCUSSION... /Issued 347 PM CDT Mon May 15 2017/

DISCUSSION...

Focus for this discussion will be on the threat for severe weather
today/tonight as well as Tuesdays greater threat. Threats for today
include large hail and damaging winds. Tuesday will have a threat
for all severe weather hazards, including possible tornadoes across
central and eastern parts of the Panhandles.

The dryline setup today isn't as robust as initially thought 24
hours ago. At 20Z, dewpoints for most places were in the 50s (few
60s far eastern zones) with little gradient to speak of across the
Panhandles. Forecast soundings are suggesting we will reach
convective temperatures at the surface, so the dryline may not be as
important as initially thought for a triggering mechanism. Ample
CAPE of around 2000-3000 J/kg of most unstable will be in place
across central and eastern parts of the Panhandles this afternoon.
Bulk shear (0-6 km) is a little stronger than yesterday's outputs,
but overall still rather weak to support strong rotating updrafts.
Low level shear is also very weak. Initially, I believe storms will
be high based, and given other variables in place the threat for
tornadoes seems low at this time. Thunderstorm wind gusts of 60 to
70 mph and hail upwards around half dollar in size are all possible
in some of the stronger storms today and possibly through early
parts of the evening. Convection should be mostly diurnally driven
and end around sunset or shortly after.

For Tuesday--our better chance at severe weather this forecast
package--we have a lot of variables coming into place for what
appears to be a day for all types of severe weather hazards. In the
upper levels, the 500 mb low will begin to eject over the Rockies
into the Plains Tuesday afternoon. Both the GFS and European both
have the vorticity maximum over the Rockies just west of the
forecast area, placing us under strong southwesterly flow aloft in
the afternoon hours. The 250 mb jet will be nosing in over the
forecast area in the afternoon as well, placing the left exiting
region of the jet over us, which will ultimately help support
divergence aloft and therefore enhance thunderstorm development.
Bulk shear around 50 to 60 knots and 0-1 km helicity values 100-200
m^2/s^2 in the afternoon hours should come to fruition. East of a
dry line in the warm sector dewpoints are forecast to be in the
upper 50s to lower 60s in the afternoon hours, while western
portions of the Panhandles are forecast to be in the 20s to 30s. As
a result, a strong gradient is forecast for dewpoints across the
Panhandles which will aid in a triggering mechanism for thunderstorm
initiation. Mid-level (700 mb - 500 mb) lapse rates are around 6-8
C/km during convective initiation timeframe. Overall, a lot of
parameters are coming into place across central and eastern parts of
the Panhandles for severe weather. Given the likelihood of discrete
supercells moving around 45 mph from the southwest, the window of
opportunity for tornadic development in the afternoon hours before
they push east into Oklahoma looks to be between 3pm and 8pm. Also,
flooding doesn't look to be of too much concern given the chance for
isolated fast moving cells. However, precipitable water values are
forecast to be in the 90th or greater percentile, so localized heavy
rainfall rates will not be out of the question, but duration should
limit overall flood potential. Given the chance for strong rotating
updrafts, the chance for giant hail will be possible upwards around
softball size. Additionally, strong damaging winds upwards of 75 mph
will be possible. The greatest threat for severe weather is across
eastern parts of the Panhandles, but certainly central parts of the
Panhandles including Amarillo will have the possibility for
severe weather as well.

Guerrero

&&

.AMA Watches/Warnings/Advisories...
TX...None.
OK...None.

&&

11
Hazardous weather outlook, May 15, 3:59 PM CDT, 5 hours 30 minutes before
Hazardous Weather Outlook
National Weather Service Amarillo TX
359 PM CDT Mon May 15 2017

OKZ001>003-TXZ001>020-160900-
Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb-
Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson-
Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth-
359 PM CDT Mon May 15 2017

This Hazardous Weather Outlook is for the Texas and Oklahoma
Panhandles.

.DAY ONE...This Afternoon and Tonight.

Thunderstorms will be possible this afternoon and evening. Damaging
wind gusts of 60 to 70 mph and hail around half dollar size are
the primary hazards for any severe thunderstorms that develop.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Thunderstorms are expected to develop Tuesday, mainly across
central and eastern parts of the Panhandles. Severe weather is
possible with very large hail, damaging winds, and a possible
threat for tornadoes.

Thunderstorms are again possible Thursday into Thursday night with
the possibility for some of these storms to become strong to
severe.

Thunderstorms are again possible towards the end of the week, but
its too early to say with any confidence the possibility of
severe weather at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation needed through the evening hours.

Spotter activation may be needed Tuesday afternoon.

In the hours before

Local storm report, May 15, 8:16 PM CDT, 1 hour 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
816 PM CDT MON MAY 15 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0805 PM     HAIL             4 N STINNETT            35.88N 101.45W
05/15/2017  E1.75 INCH       HUTCHINSON         TX   STORM CHASER

&&

EVENT NUMBER AMA1700505

BIEDA
Local storm report, May 15, 8:27 PM CDT, 1 hour 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
827 PM CDT MON MAY 15 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0822 PM     TSTM WND GST     6 NE PRINGLE            36.01N 101.38W
05/15/2017  E60 MPH          HUTCHINSON         TX   TRAINED SPOTTER

&&

EVENT NUMBER AMA1700506

EA
Local storm report, May 15, 8:42 PM CDT, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
842 PM CDT MON MAY 15 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0840 PM     TSTM WND GST     12 S SPEARMAN           36.02N 101.19W
05/15/2017  M69 MPH          HUTCHINSON         TX   STORM CHASER

&&

EVENT NUMBER AMA1700507

BIEDA
Local storm report, May 15, 8:52 PM CDT, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
852 PM CDT MON MAY 15 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0851 PM     TSTM WND GST     GOODWELL                36.59N 101.63W
05/15/2017  E60 MPH          TEXAS              OK   TRAINED SPOTTER

            THUNDERSTORM WIND GUST DUE TO MICROBURST.

&&

EVENT NUMBER AMA1700508

BIEDA
Special weather statement, May 15, 9:12 PM CDT, 17 minutes before
Special Weather Statement
National Weather Service Amarillo TX
912 PM CDT MON MAY 15 2017

OKZ002-160245-
Texas OK-
912 PM CDT MON MAY 15 2017

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN TEXAS COUNTY UNTIL 945 PM
CDT...

At 912 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 8 miles southwest of Hough to 6 miles south of
Optima. Movement was northeast at 45 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
these storms.

Locations impacted include...
Guymon, Hooker, Tyrone, Optima, Hough and Baker.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take shelter in a sturdy building if threatening weather approaches.

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

A severe thunderstorm watch remains in effect until 1000 PM CDT for
the Panhandle of Oklahoma.

LAT...LON 3695 10094 3657 10127 3675 10176 3700 10164
      3700 10094
TIME...MOT...LOC 0212Z 209DEG 38KT 3677 10165 3666 10134

Beat
Local storm report, May 15, 9:23 PM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
923 PM CDT MON MAY 15 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0909 PM     TSTM WND GST     6 E SPEARMAN            36.19N 101.09W
05/15/2017  E60 MPH          HANSFORD           TX   STORM CHASER

&&

EVENT NUMBER AMA1700509

BIEDA

The office that day

Everything else NWS Amarillo, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 15, 7:22 PM CDTSevere Thunderstorm WarningAMACimarron, Texas53 min
May 15, 7:58 PM CDTSevere Thunderstorm WarningAMACimarron, Texas77 min
May 15, 8:53 PM CDTSevere Thunderstorm WarningAMATexas52 min
May 15, 9:12 PM CDTSpecial Weather StatementAMATexas33 min
May 15, 10:28 PM CDTSpecial Weather StatementAMABeaver32 min
May 16, 1:42 PM CDTSevere Thunderstorm WarningAMABeaver, Texas63 min
May 16, 2:44 PM CDTSevere Thunderstorm WarningAMABeaver, Texas61 min
May 16, 2:44 PM CDTSevere Thunderstorm WarningAMABeaver, Texas61 min
May 16, 2:58 PM CDTTornado WarningAMABeaver47 min
May 16, 3:16 PM CDTTornado WarningAMABeaver, Texas44 min
May 16, 3:40 PM CDTTornado WarningAMABeaver20 min
May 16, 3:45 PM CDTSevere Thunderstorm WarningAMABeaver75 min
May 16, 5:02 PM CDTSevere Thunderstorm WarningAMABeaver, Texas32 min

Nearby

Severe Thunderstorm Warnings in Oklahoma, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.